Thunderstorm Wind, Cascade
- When
- June 4, 3:32 PM MST
- Where
- Cascade County, 1.99 mi ENE of (Gfa)malmstrom Afb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -111.130
Spotter estimated 60 mph wind gust.
Showers and thunderstorms, some severe, developed out ahead of a shortwave trough and associated cold front. Severe weather was concentrated across central and western sections of north-central Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Showers and thunderstorms, some severe, developed out ahead of a shortwave trough and associated cold front. Severe weather was concentrated across central and western sections of north-central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 4, 3:30 PM MST, 2 minutes earlier.
Area Forecast Discussion...CORRECTED W/W/A PORTION National Weather Service Great Falls MT 430 PM MDT Sun Jun 4 2017 AVIATION UPDATED .SYNOPSIS... Seasonably hot conditions will help fuel shower and thunderstorm development this afternoon and evening. Any thunderstorms have the potential to be strong to severe, with the primary threats being damaging wind and hail. Cooler conditions arrive Monday, but will be followed by warming temperatures later in the week. && .DISCUSSION... Tonight through Tuesday...The main focus in the short term is with the strong/severe thunderstorm potential this afternoon and evening. After the storms move out, a cold front will cross the region from west to east bringing a shot of much cooler air with it. In fact, highs on Monday look to be mostly in the 60s as opposed to today's 80s/90s. Along the Hi-Line, showers may linger into Monday afternoon until the surface low pulls further away from the area. High pressure then builds in on Tuesday with dry weather and temperatures closer to normal. Martin Tuesday night through Thursday...Ridging aloft maintains fair weather with gradually warmer temperatures through Thursday. Isolated mountain showers become possible Thursday afternoon as the ridge axis shifts east of the area. Friday through Sunday...A large scale, closed upper low moves across the Pacific NW from Friday on through the weekend. The moist and increasingly unstable flow would favor showers and thunderstorms on Friday. A cold front follows on Saturday, producing periods of rain possibly enhanced by a low-level easterly upslope flow. Snow could return to mountain areas as temperatures fall below seasonal averages. Model solutions have consistently presented this wet and cooler pattern, although differences persist with regard to location and timing. The overall progressive nature of this system would limit total rain accumulations, but will continue to monitor for potentially heavy rain in some mountain areas. PN && .AVIATION... Updated 2230Z. Mainly VFR expected next 24-hours. However, scattered rain showers and thunderstorms, some severe, are expected this evening. Any severe storm will be capable of gusts up to 50-60 knots and hail up to quarter-size or so. Best potential for severe storms is over North-Central MT. Later this evening into predawn hours of Monday, widespread light to moderate rain and MVFR CIGS are expected as a Pacific cold front moves E'ward through the region. Conditions should then improve from west to east between ~10Z and 14Z/Mon. Jaszka && .HYDROLOGY... UPDATED 2 PM Sunday Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage overnight, then remaining above flood stage through next weekend. Cooler temperatures on Monday will slow snowmelt somewhat, but warmer temperatures return Tuesday through Thursday for enhanced snowmelt conditions. Smaller streams and creeks coming out of the mountains could rise to near bankfull levels in the coming days as well, but no products appear to be needed at this time. Finally, the Flood Watch continues for the Big Hole River near Melrose. Most recent information suggest that only minor agricultural impacts can be expected when the river is between 6 and 7 feet so no warning is anticipated unless and until river levels rise to near or above 7 feet. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 52 69 44 74 / 70 20 0 0 CTB 51 64 42 73 / 90 20 10 0 HLN 49 73 47 79 / 80 20 0 0 BZN 49 72 43 78 / 50 20 0 0 WEY 46 69 34 73 / 50 10 10 0 DLN 48 71 43 78 / 70 10 0 0 HVR 59 73 46 78 / 60 30 10 0 LWT 54 69 43 72 / 30 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch in effect for the Big Hole River near Melrose. && weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
219 PM MDT SUN JUN 4 2017
MTZ014-052-054-042100-
Jefferson MT-Central and Southern Lewis and Clark MT-Meagher MT-
219 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...NORTHWESTERN MEAGHER AND NORTH CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Helena, or near Helena, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Helena, East Helena, Montana City, York, Spring Meadow Lake State
Park, Clancy and Black Sandy State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4697 11197 4681 11149 4676 11154 4678 11161
4674 11164 4668 11164 4656 11176 4657 11179
4654 11179 4643 11191 4652 11214
TIME...MOT...LOC 2018Z 212DEG 34KT 4663 11195
MARTINSpecial Weather Statement
National Weather Service Great Falls MT
254 PM MDT SUN JUN 4 2017
MTZ008-042130-
Beaverhead MT-
254 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 330 PM MDT...
At 253 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wisdom, or 27 miles northeast of Salmon, moving
north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wisdom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4575 11381 4584 11370 4585 11344 4580 11343
4575 11336 4580 11335 4582 11329 4540 11338
4542 11377 4550 11376 4552 11381 4557 11382
4559 11380 4562 11383 4578 11387
TIME...MOT...LOC 2053Z 183DEG 25KT 4551 11361
MARTINSpecial Weather Statement National Weather Service Great Falls MT 308 PM MDT SUN JUN 4 2017 MTZ012-014-042200- Cascade MT-Central and Southern Lewis and Clark MT- 308 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 400 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Wolf Creek, or 17 miles southwest of Cascade, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cascade, Wolf Creek, Fort Shaw, Fort Shaw, Tower Rock State Park, Craig and Eden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4690 11195 4705 11218 4756 11179 4729 11122 TIME...MOT...LOC 2107Z 219DEG 37KT 4708 11194 MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MANHATTAN 45.86N 111.33W
06/04/2017 E0.50 INCH GALLATIN MT TRAINED SPOTTER
SPOTTER REPORTED HALF-INCH DIAMETER HAIL WITH
THUNDERSTORM.
&&
KJSpecial Weather Statement National Weather Service Great Falls MT 333 PM MDT SUN JUN 4 2017 MTZ050-051-042215- Fergus MT-Judith Basin MT- 333 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Denton, or 18 miles east of Stanford, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Denton and Danvers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4718 10995 4733 10996 4739 10957 4710 10957 TIME...MOT...LOC 2133Z 271DEG 15KT 4724 10984 MARTIN
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT SUN JUN 4 2017
MTZ012-013-050-042245-
Chouteau MT-Cascade MT-Judith Basin MT-
408 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...
NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EASTERN
CASCADE COUNTIES UNTIL 445 PM MDT...
At 407 PM MDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 15 miles southwest of Belt, or 23 miles
southeast of Great Falls, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Great Falls, Belt, Black Eagle, Raynesford, Monarch, Sluice Boxes
State Park, Malmstrom Afb, Eden, Stockett, Tracy, Centerville,
Armington and Sand Coulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4740 11052 4698 11087 4705 11108 4709 11109
4708 11117 4712 11131 4757 11127
TIME...MOT...LOC 2207Z 198DEG 24KT 4719 11110
MARTINThe Great Falls radar (KTFX), 20 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotter estimated 60 mph wind gust.
Spotter reported quarter-sized hail.
Storm chaser estimated a 70 mph wind gust.
Mesonet station recorded 64 mph wind gust 10 miles south of Cut Bank.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699789, 699788, 699792, 699793.